Back to hair blogs


"Rabbit syndrome" An uncommon side effect from Minoxidil

MOUTH/LIP TREMORS FROM HIGH DOSES OF MINOXIDIL

Topical minoxidil is FDA approved for the treatment of androgenetic hair loss at concentrations of 2% and 5 %. Common side effects including shedding in the first month of use, hair growth on the face, dizziness, rare heart palpitations. Other less common side effects are sporadically reported. 

Dermatologists from India described a new side effect from minoxidil. 2 patients using 10 % minoxidil (higher than the FDA approved dose) developed a vibration-like sensation/tremor over the lips and around the lips. The tongue was not involved.  This  tremor was rhythmic and regular and lasted up to 40 minutes after application. Given the similar to a rabbit, the findings have been previously referred to as  "Rabbit syndrome."

Interestingly, when the patients reduced the minoxidil to a lower dose of the standard concentration, the side effects ceased. 

Conclusion/Comments

Minoxidil is commonly used as a treatment for male and female patterned hair loss. It can be used alone or in combination with other treatments including hair transplantation. The safety profile is good and many countries make it available to the public as an over the counter product. It appears that the "rabbit syndrome" from minoxidil is rare. However, physicians and the public need to be aware of side effects of this over the counter medication, particularly in patients who use greater than the recommended amount. 

 

REFERENCE

Nagar R. Rabbit syndrome because of topical minoxidil foam. Dermatol Ther. 2015 Mar 26. doi: 10.1111/dth.12227. [Epub ahead of print]


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->